Illinois, 2009

Hail and Damaging Winds in Illinois, August 4, 2009

August 4, 2009 · NWS ILX · 47 events in 23 counties and zones

A large bow echo developed in advance of a front across southern Iowa and northern Missouri during the early morning hours of August 4th. The storms then raced eastward across central and southeast Illinois, producing wind gusts of between 60 and 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$841,000
Crop damage
$40,000
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large bow echo developed in advance of a front across southern Iowa and northern Missouri during the early morning hours of August 4th. The storms then raced eastward across central and southeast Illinois, producing wind gusts of between 60 and 70 mph. Numerous trees and power lines were blown down in a wide swath from the Mississippi River eastward to the Indiana border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 4, 6:00 AM CST, 20 minutes earlier.

Area forecast discussion, Aug 4, 6:00 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
700 AM CDT TUE AUG 4 2009

.DISCUSSION...
ISSUED 240 AM CDT TUE AUG 4 2009

A FAIRLY QUIET NIGHT HAS BEEN FOUND ACROSS THE CWA...WITH JUST
PERIODIC SHORT-LIVED PULSE STORMS FROM TIME TO TIME. CAPES AS
ADVERTISED BY LAPS ARE OVER 3000 J/KG ACROSS THE SOUTH HALF OF THE
CWA BACK INTO MISSOURI...ALTHOUGH A FAIR AMOUNT OF CAPPING STILL
EXISTS. WE HAVE BEEN WAITING MOST OF THE NIGHT FOR THE LONG-
ADVERTISED MCS TO BEGIN FORMING...AND THE INCREASE IN STORMS
ACROSS SOUTHWEST IOWA AND NORTHWEST MISSOURI APPEARS TO BE IT.
THIS PARTICULAR AREA HAS BEEN SHOWING AN INCREASING LOW-LEVEL JET
OF 40-50 KNOTS ACCORDING TO THE PROFILER AND RADAR NETWORKS...A
FEATURE THE MODELS HAVE BEEN INDICATING THE LAST COUPLE RUNS.

PROPAGATION OF THIS MCS AND ITS EFFECTS ON LATER STORM
DEVELOPMENT TODAY ARE THE MAIN FORECAST ISSUES FOR THIS PACKAGE.

SHORT TERM...TODAY THROUGH FRIDAY...

4KM WRF MODEL FROM NCEP SEEMS TO BE HANDLING THE DEVELOPMENT OF
THIS MCS THE BEST...SO WILL USE ITS OUTPUT FOR GUIDANCE IN TODAYS
FORECAST. AREAS SOUTH OF I-72 MOST LIKELY TO SEE THE EFFECTS OF
THE MCS DURING THE MORNING HOURS...LINGERING THROUGH MIDDAY
ACROSS THE SOUTHEAST CWA. EXTENT OF SEVERE WEATHER THREAT...
ESPECIALLY ANY REDEVELOPMENT LATER TODAY...WILL BE COMPLICATED BY
MESOSCALE BOUNDARIES AND CLOUD SHIELD. MOST OF CWA EXCEPT FOR THE
FAR NORTH REMAINS IN SPC SLIGHT RISK.

PARENT FRONTAL BOUNDARY...WHICH EXTENDS FROM NORTHERN WISCONSIN
INTO CENTRAL KANSAS EARLY THIS MORNING...WILL SLOWLY MOVE INTO THE
CWA BEFORE BECOMING STATIONARY OVERNIGHT. CANNOT RULE OUT
ADDITIONAL SHOWERS AND THUNDERSTORMS AS LONG AS THIS BOUNDARY IS
AROUND. CURRENTLY AM PLANNING TO DIMINISH POPS A BIT OVERNIGHT
FROM NORTH TO SOUTH...CONTINUING SLIGHT CHANCES IN AREAS SOUTH OF
I-72 THROUGH WEDNESDAY. BEYOND THAT...MODELS INDICATING POTENTIAL
FOR ANOTHER NOCTURAL THUNDERSTORM COMPLEX JUST TO OUR WEST. GFS
MOST BULLISH IN BRINGING CHANCES FURTHER INTO OUR CWA...BUT ALSO
APPEARS TO BE SUFFERING ITS USUAL CONVECTIVE FEEDBACK ISSUE. WILL
MENTION LOW-END CHANCES ACROSS THE SOUTHWEST CWA WEDNESDAY NIGHT
INTO THURSDAY.

KEPT SLIGHT CHANCES GOING FOR THURSDAY NIGHT AND FRIDAY.
PERSISTENT BOUNDARY FROM THE CENTRAL PLAINS EASTWARD WILL LIKELY
BEGIN MOVING NORTHWARD AS A WARM FRONT DURING THIS TIME FRAME. MAY
NEED TO INCREASE POPS AS THIS CAN BE BETTER REFINED IN LATER RUNS.

LONG TERM...SATURDAY THROUGH MONDAY...

HEAT AND HUMIDITY ARE THE MAIN FEATURES OF INTEREST FOR THE
EXTENDED PERIOD. LONGER RANGE MODELS REMAIN CONSISTENT IN BUILDING
500 MB RIDGE EASTWARD ACROSS THE CONUS...CENTERING A SPAWLING 597
DM UPPER HIGH JUST SOUTH OF ILLINOIS BY SUNDAY MORNING. MAIN
STORM TRACK WILL BE PUSHED NORTHWARD CLOSE TO THE CANADIAN BORDER
AS THIS BUILDS INTO THE MIDWEST. RAISED HIGH TEMPERATURES FOR
SATURDAY BY A FEW DEGREES AS 850 MB TEMPERATURES REACH INTO THE
LOWER 20S CELSIUS...ALTHOUGH DID NOT GO AS HIGH AS MOS GUIDANCE
DURING THIS PERIOD.

NEXT SHORTWAVE EXPECTED TO APPROACH THE AREA ON MONDAY...WHICH MAY
BE THE NEXT PERIOD FOR ANY SHOWER AND THUNDERSTORM CHANCES.

GEELHART

&&

.AVIATION...
ISSUED 659 AM CDT TUE AUG 4 2009

TWO GOOD SIZED MESO SCALE CONVECTIVE COMPLEXES APPEAR TO BE
COMBINING ACROSS NORTHERN MO. THE RESULT WILL A PROLONGED PERIOD
OF SHOWERS AND T-STORMS IN CENTRAL IL THIS MORNING. LOCATIONS IN
THE I-72 CORRIDOR FROM SPI-CMI SHOULD EXPERIENCE THE BRUNT OF THE
HEAVY RAIN AND GUSTY WINDS. IFR VSBYS CAN ALSO BE EXPECTED WITH
THE STORMS DUE TO HEAVY RAIN AND FOG/MIST. THE RAIN SHOULD TAPER OFF
BY LATE MORNING/EARLY AFTERNOON AND THEN A LULL IN THE ACTIVITY IS
EXPECTED. THIS MAY BE SHORT LIVED SINCE THE PRESENCE OF NUMEROUS
LOW LEVEL BOUNDARIES AND PLENTY OF INSTABILITY SHOULD RESULT IN
ANOTHER ROUND OF T-STORMS. THERE IS TOO MUCH UNCERTAINTY THOUGH AS
TO THE EXACT LOCATION OF ANY BOUNDARIES...SO FOR NOW WENT WITH CB
CLOUDS AFTER 20Z.

MILLER
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 4, 5:13 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
613 AM CDT TUE AUG 4 2009

ILZ027-029-031-036>038-040>043-047>051-051100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MASON-MCLEAN-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-TAZEWELL-WOODFORD-
613 AM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WIND AND HEAVY RAIN...PRIMARILY LATE THIS MORNING INTO
EARLY AFTERNOON...AND AGAIN THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID WEATHER IS ANTICIPATED SATURDAY THROUGH MONDAY.
TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL PRODUCE A HEAT
INDEX AROUND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

ILZ044>046-052>057-061>063-066>068-071>073-051100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
613 AM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WIND AND HEAVY RAIN...PRIMARILY THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON THURSDAY...BUT THEY ARE
NOT EXPECTED TO BE SEVERE. HOT AND HUMID WEATHER IS THEN ANTICIPATED
SATURDAY THROUGH MONDAY. TEMPERATURES IN THE LOWER TO MIDDLE 90S
WILL PRODUCE A HEAT INDEX AROUND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

ILZ028-030-051100-
MARSHALL-STARK-
613 AM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY MOVE INTO NORTH CENTRAL ILLINOIS TODAY.
SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID WEATHER IS ANTICIPATED SATURDAY THROUGH MONDAY.
TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL PRODUCE A HEAT INDEX
AROUND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICPATED THROUGH TONIGHT.

MILLER

In the hours before

Special weather statement, Aug 4, 5:17 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
617 AM CDT TUE AUG 4 2009

ILZ038-041145-
MCLEAN-
617 AM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR CENTRAL MCLEAN COUNTY UNTIL 645 AM
CDT...

AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF DOWNS...OR 7 MILES EAST OF
BLOOMINGTON...MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL
ALSO PRODUCE TORRENTIAL RAINFALL.

PEOPLE IN MCLEAN COUNTY...INCLUDING THE TOWNS OF DOWNS...ELLSWORTH
AND SAYBROOK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4060 8847 4035 8847 4036 8899 4053 8903
TIME...MOT...LOC 1116Z 270DEG 32KT 4047 8881

MILLER

The radar

The Lincoln radar (KILX), 122 km away, was scanning. The volume nearest the first event began at 12:21 UTC.

Open the radar archive at this moment

Event by event

45 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
August 4, 6:20 AM CST to 6:21 AM CST
Where
Schuyler County, Brooklyn
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.230, -90.770

Power lines were blown down in Brooklyn.

Hail, Vermilion

When
August 4, 6:25 AM CST to 6:26 AM CST
Where
Vermilion County, 5 mi S of Rankin
Measured
0.88 in hail
Reported by
Public
Coordinates
40.398, -87.880

Thunderstorm Wind, Schuyler

When
August 4, 6:30 AM CST to 6:31 AM CST
Where
Schuyler County, Rushville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.120, -90.570

Numerous large tree limbs were blown down in Rushville.

Thunderstorm Wind, Morgan

When
August 4, 6:45 AM CST to 6:46 AM CST
Where
Morgan County, Jacksonville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.730, -90.230

Numerous power lines were blown down in Jacksonville.

Thunderstorm Wind, Fulton

When
August 4, 6:47 AM CST to 6:48 AM CST
Where
Fulton County, Vermont
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Public
Coordinates
40.300, -90.430

Approximately 3/4 of the town of Vermont had tree damage, with numerous trees snapped off at the base or uprooted. One person was injured when a tree was blown down onto them.

Thunderstorm Wind, Cass

When
August 4, 6:55 AM CST to 6:56 AM CST
Where
Cass County, 2.07 mi S of Philadelphia
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
39.890, -90.120

Numerous tree limbs and power lines were blown down.

Thunderstorm Wind, Mason

When
August 4, 7:05 AM CST to 7:06 AM CST
Where
Mason County, Havana
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.300, -90.070

Several power lines and large tree limbs were blown down in Havana.

Thunderstorm Wind, Fulton

When
August 4, 7:15 AM CST to 7:20 AM CST
Where
Fulton County, Canton
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.570, -90.030

Several power lines were blown down in Canton. A large tree limb broke off and fell onto a house, causing minor damage.

Thunderstorm Wind, Sangamon

When
August 4, 7:20 AM CST to 7:21 AM CST
Where
Sangamon County, Chatham
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
39.670, -89.700

A large section of a Bradford Pear tree was broken off due to high winds.

Thunderstorm Wind, Knox

When
August 4, 7:20 AM CST to 7:21 AM CST
Where
Knox County, 1 mi N of Abingdon
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
40.815, -90.400

The top of a large tree was snapped off just north of Abingdon.

Thunderstorm Wind, Sangamon

When
August 4, 7:27 AM CST to 7:28 AM CST
Where
Sangamon County, Springfield
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
39.800, -89.650

Power lines were blown down onto a vehicle, trapping two people.

Thunderstorm Wind, Tazewell

When
August 4, 7:30 AM CST to 7:31 AM CST
Where
Tazewell County, Pekin
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
40.570, -89.630

Numerous tree limbs were blown down in Pekin.

Thunderstorm Wind, Logan

When
August 4, 7:35 AM CST to 7:36 AM CST
Where
Logan County, Lincoln
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.150, -89.370

Numerous trees and power lines were blown down. One tree was blown down onto an apartment complex in Lincoln. In addition, a storage shed was toppled and minor roof damage was reported.

Thunderstorm Wind, Logan

When
August 4, 7:45 AM CST to 7:46 AM CST
Where
Logan County, 4 mi N of Mt Pulaski
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.078, -89.280

A barn roof was blown off onto Route 121 4 miles north of Mt. Pulaski.

Thunderstorm Wind, Woodford

When
August 4, 7:50 AM CST to 7:51 AM CST
Where
Woodford County, Germantown
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.770, -89.470

A tree was blown down onto Old Germantown Hills Road.

Thunderstorm Wind, Christian

When
August 4, 7:52 AM CST to 7:53 AM CST
Where
Christian County, Morrisonville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.420, -89.470

Powerlines were blown down in Morrisonville.

Thunderstorm Wind, Christian

When
August 4, 7:55 AM CST to 7:56 AM CST
Where
Christian County, 2.97 mi SE of Taylorville
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.520, -89.260

Twenty power poles were blown down just south of Taylorville.

Thunderstorm Wind, Tazewell

When
August 4, 7:55 AM CST to 7:56 AM CST
Where
Tazewell County, Washington
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.700, -89.400

Large tree branches were blown down near Beverly Manor School in Washington.

Thunderstorm Wind, De Witt

When
August 4, 8:00 AM CST to 8:01 AM CST
Where
De Witt County, Clinton
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
40.150, -88.950

A tree was blown onto Rt 54 near the Clinton Power Plant. Several tree limbs and power lines were knocked down across Clinton.

Thunderstorm Wind, McLean

When
August 4, 8:00 AM CST to 8:01 AM CST
Where
McLean County, Downs
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.400, -88.870

Several large trees were blown down near Rt 150 and county roads 1800 E and 1900 E.

Thunderstorm Wind, McLean

When
August 4, 8:00 AM CST to 8:01 AM CST
Where
McLean County, Heyworth
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
40.320, -88.980

A few very large trees were blown down in Heyworth.

Thunderstorm Wind, McLean

When
August 4, 8:10 AM CST to 8:11 AM CST
Where
McLean County, 1.85 mi SW of Le Roy
Measured
61 kt (70 mph) estimated gust
Property damage
$65,000
Crop damage
$40,000
Reported by
Public
Coordinates
40.329, -88.792

Eight houses and a car were damaged by falling trees in LeRoy. Also, widespread tree damage occurred to a residence in rural Leroy. Numerous trees were snapped off or uprooted. Corn was flattened in a nearby field.

Thunderstorm Wind, Marshall

When
August 4, 8:15 AM CST to 8:16 AM CST
Where
Marshall County, 3.49 mi S of Sparland
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.980, -89.460

Several tree limbs were blown down in Hopewell.

Thunderstorm Wind, Macon

When
August 4, 8:15 AM CST to 8:16 AM CST
Where
Macon County, Decatur
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
39.850, -88.950

Numerous trees and power lines were blown down across Decatur.

Thunderstorm Wind, Woodford

When
August 4, 8:15 AM CST to 8:16 AM CST
Where
Woodford County, 0.87 mi NE of El Paso
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.740, -89.010

A large tree was blown down across a road just north of El Paso.

Hail, Vermilion

When
August 4, 8:20 AM CST to 8:21 AM CST
Where
Vermilion County, Danville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Thunderstorm Wind, Piatt

When
August 4, 8:25 AM CST to 8:26 AM CST
Where
Piatt County, 1 mi N of White Heath
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
40.094, -88.520

A 2-foot diameter tree was blown down onto a house 1 mile north of White Heath.

Thunderstorm Wind, Champaign

When
August 4, 8:35 AM CST to 8:36 AM CST
Where
Champaign County, Bondville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
40.120, -88.370

A large tree limb was blown down onto a trailer in Bondville.

Thunderstorm Wind, Shelby

When
August 4, 8:39 AM CST to 8:40 AM CST
Where
Shelby County, Windsor
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
COOP Observer
Coordinates
39.430, -88.600

Several trees and tree limbs were blown down across Windsor.

Thunderstorm Wind, Champaign

When
August 4, 8:40 AM CST to 8:41 AM CST
Where
Champaign County, Champaign
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.120, -88.250

Numerous 3-inch diameter tree limbs were blown down in Champaign.

Thunderstorm Wind, Champaign

When
August 4, 8:42 AM CST to 8:43 AM CST
Where
Champaign County, Savoy
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.050, -88.250

Several trees were blown down in Savoy.

Thunderstorm Wind, Coles

When
August 4, 8:45 AM CST to 8:46 AM CST
Where
Coles County, Trilla
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.370, -88.350

Two large trees were uprooted in Trilla.

Thunderstorm Wind, Cumberland

When
August 4, 8:50 AM CST to 8:51 AM CST
Where
Cumberland County, 2.07 mi S of Neoga
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.290, -88.450

A roof was damaged by high winds at Camp New Hope.

Thunderstorm Wind, Champaign

When
August 4, 8:55 AM CST to 8:56 AM CST
Where
Champaign County, Sidney
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.020, -88.070

Numerous trees and tree branches were blown down in Sidney. In addition, minor damage occurred to a large grain storage facility just outside of town.

Thunderstorm Wind, Coles

When
August 4, 9:06 AM CST to 9:07 AM CST
Where
Coles County, Mattoon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.480, -88.370

Two 4-inch diameter tree branches were blown down in Mattoon.

Thunderstorm Wind, Coles

When
August 4, 9:09 AM CST to 9:10 AM CST
Where
Coles County, Etna
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
39.380, -88.420

High winds tore 1/4 of the tin off the roof of a barn.

Thunderstorm Wind, Vermilion

When
August 4, 9:10 AM CST to 9:11 AM CST
Where
Vermilion County, 3 mi N of Catlin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.113, -87.700

Several trees were blown down across a road 3 miles north of Catlin.

Thunderstorm Wind, Vermilion

When
August 4, 9:10 AM CST to 9:11 AM CST
Where
Vermilion County, Hoopeston
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.470, -87.670

Numerous trees were blown down and structural damage was reported to the FMC building on the south side of Hoopeston.

Thunderstorm Wind, Clark

When
August 4, 9:15 AM CST to 9:16 AM CST
Where
Clark County, 0.69 mi N of Martinsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.340, -87.880

Several large tree limbs were blown down at I-70 in Martinsville.

Thunderstorm Wind, Vermilion

When
August 4, 9:15 AM CST to 9:16 AM CST
Where
Vermilion County, Georgetown
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.980, -87.630

Widespread damage was reported at the Georgetown Fair. Numerous tents were destroyed and several buildings were damaged.

Thunderstorm Wind, Vermilion

When
August 4, 9:15 AM CST to 9:16 AM CST
Where
Vermilion County, Danville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Numerous trees were blown down across Danville.

Thunderstorm Wind, Cumberland

When
August 4, 9:15 AM CST to 9:16 AM CST
Where
Cumberland County, Greenup
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
Newspaper
Coordinates
39.250, -88.170

Numerous trees and tree limbs were blown down in Greenup.

Thunderstorm Wind, Clark

When
August 4, 9:16 AM CST to 9:17 AM CST
Where
Clark County, 0.5 mi N of Martinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.337, -87.880

Three large trees were snapped just north of Martinsville.

Thunderstorm Wind, Clark

When
August 4, 9:20 AM CST to 9:21 AM CST
Where
Clark County, Marshall
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
39.380, -87.700

Numerous 6-inch diameter tree limbs were blown down in Marshall.

Thunderstorm Wind, Crawford

When
August 4, 9:35 AM CST to 9:36 AM CST
Where
Crawford County, 2.14 mi E of Bellair
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.150, -87.910

Several trees were blown down along E 2000th Ave from Bellair to Annapolis.

Thunderstorm Wind, Crawford

When
August 4, 9:45 AM CST to 9:46 AM CST
Where
Crawford County, Robinson
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.000, -87.730

Several large tree limbs were blown down in Robinson.

Thunderstorm Wind, Crawford

When
August 4, 9:50 AM CST to 9:51 AM CST
Where
Crawford County, Hutsonville
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Mesonet
Coordinates
39.120, -87.670

Numerous tree limbs were blown down across Hutsonville. In addition...roof, siding, and awning damage was reported to around a dozen homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192184, 192180, 192181, 192262, 192183, 192187, 192185, 192242, 192200, 192247, 192209, 192198, 192199, 192194, 192191, 192189, 192192, 192197, 192204, 192206, 192208, 192241, 192193, 192202, 192213, 192232, 192229, 192259, 192211, 192210, 192214, 192219, 192221, 192244, 192215, 192233, 192234, 192236, 192216, 192218, and more.